Texas, 2018

Lightning Strike in Texas, February 6, 2018

February 6, 2018 · NWS LCH · 1 event in 1 county or zone

A lightning death occurred after to men were struck while working on a fence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A lightning death occurred after to men were struck while working on a fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 6, 12:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 6, 12:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1215 PM CST Tue Feb 6 2018

.DISCUSSION...
06/18Z TAF Issuance.

&&

.AVIATION...
Abundant low level moisture continues to stream over the region,
resulting in widespread low clouds and some lingering patchy fog.
Vsbys should improve to VFR areawide this aftn but cigs will
likely remain IFR with periodic improvements to MVFR. Weak trough
extends from se TX into cntl LA, helping to focus sctd SHRA and a
few TS acrs the area this aftn. Winds will gradually shift more
southeast to south at 5-10 KT through this evening, with
cigs/vsbys lowering to IFR. Showers and a few TS will continue
through Wednesday morning as a cold front moves into the area,
with winds shifting to the northwest around 10 KT between 10-14Z.
IFR cigs/MVFR vsbys and -RA will persist through at least midday
Wednesday as moist southwesterly flow aloft overrides the cool
post-frontal airmass.

24

&&

.PREV DISCUSSION... /issued 1143 AM CST Tue Feb 6 2018/

MARINE...
Have extended the Marine Fog Advisory for the near shore coastal
waters and inland lakes/bays til 14z tomorrow. Latest observations
show very poor visibilities lingering over these areas and
considering lack of airmass change prior to FROPA tomorrow, can
definitely see these conditions continuing. All latest fog
guidance is in agreement with this thinking as well. MWW already
issued...CWF to be updated shortly.

25

PREV DISCUSSION... /issued 1017 AM CST Tue Feb 6 2018/

DISCUSSION...
Local 88Ds already show numerous showers with an occasional brief
storm ongoing across the forecast area this morning. 12z KLCH
sounding was very moist (PWAT 1.35"/about twice the early Feb
normal + LL MRH 94%/sfc-h5 MRH 78%)...KLIX was similar while KSHV
north of weak front was a little drier mainly above 750mb. Water
vapor imagery continues to show numerous weak ripples in the
wswrly flow aloft. All in all, this adds up to a wet rest of the
day across the area today with a high likelihood of periods of
showers/occasional possible storm...decided to just raise everyone
to likely POPs for now through 00z to make it simple.

Allowed the inherited DFA to expire at 10L/16z as ob sites were
all above 1/2SM. Web cams from around the area still show a few
spots where visibilities could be extremely reduced but these
should be improving shortly...did add 'areas of fog' mention for
the remainder of the morning to account for these though.

Elsewhere inherited grids/zones looked in good shape. Update out
shortly.

25

PREV DISCUSSION... /issued 602 AM CST Tue Feb 6 2018/

DISCUSSION...
For the 02/06/18 1200 UTC TAF package.

AVIATION...
Crummy flight conditions early this morning as warm and moist Gulf
air transported atop a shallow near SFC cool layer is yielding
considerable low stratus and areas of fog. Do not anticipate much
improvement at the terminals with IFR to LIFR persisting until
perhaps this afternoon as a warm front over the nearshore Gulf
waters lifts northward and reaches into Central/Northern LA. A
period of MVFR will be possible for the afternoon hours, but lower
CIGS and reduced VSBYS will once again settle in this evening and
persist through the overnight. Areas of showers with increasing
TSTM probs by this afternoon, with prevailing thunder possible
KAEX pending eventual WMFNT position and subsequent cold frontal
passage after midnight.

13

PREV DISCUSSION... /issued 523 AM CST Tue Feb 6 2018/

UPDATE...
Areas of marine fog continue to form as the remnant warm front
pushes northward. Visibilities dropping fast across the coastal SW
LA parishes & SE TX counties, as well as the I-10 corridor in this
area. With areas of dense fog often being more dangerous than
widespread dense fog due to the quick visibility changes, a dense
fog advisory was issued for this area through 10 am. No changes to
the marine dense fog advisory that continues through Noon.

DML

PREV DISCUSSION... /issued 326 AM CST Tue Feb 6 2018/

DISCUSSION...
Wx map shows cold sfc high building over the Central Plains, with
a light pressure gradient over our region. An old dissipating
frontal boundary/trough currently across the coastal waters
expected to lift further northward today. Some patchy fog along
and south of I-10, with possibly dense fog forming later this
morning across the coastal waters and affecting this region.

The fog formation will be somewhat problematic this morning, as
the increased moisture and lift could limit fog formation, as it
has so far this morning. The HRRR, NAM12, RAP13 high resolution
guidance still shows pockets to areas of dense fog across the
marine and coastal counties/parishes later this morning, lifting
by the afternoon. For now, will hold the dense fog advisory for
the inland lakes/bays and 0-20nm zones through noon, with
amendments further inland once the fog actually forms.

The other issue will be the increasing shower and isolated
thunderstorm chances today through Wednesday. The best chances of
showers and thunderstorms on Wednesday with the next cold frontal
passage. Precipitation chances will diminish from north to south
on Thursday, giving us one decent day in this forecast cycle.

For Friday and the remainder of the weekend into early next week,
multiple waves of showers/isolated thunderstorms can be expected.
While pinpointing times of heavier rainfall is not possible at
this time, confidence is increasing that this will be an extended
unsettled period likely lasting well into next week.

DML

MARINE...
South to southeast winds are expected today as high pressure
moves east of the area and a frontal boundary lifts back northward
as a warm front. The warm moist moving across the colder shelf
waters will allow dense sea fog to develop and move to the coast
through noon today. Light onshore flow is anticipated until the
next cold front sweeps into the northwest Gulf Wednesday, with
another round of elevated offshore flow to persist into Thursday.
With a progressive pattern in place, southerly winds will return
by the end of the work week and linger into the weekend, with
increased chances of showers and thunderstorms once again.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  52  54  36 /  70  90  90  50
LCH  70  59  60  42 /  70  60  90  50
LFT  72  62  63  42 /  70  50  70  50
BPT  69  57  60  42 /  70  60  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 8 AM CST Wednesday for GMZ430-432-435-
     450-452-455.

&&

AVIATION...24
Hazardous weather outlook, Feb 6, 5:26 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
526 AM CST Tue Feb 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
071200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
526 AM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Areas of marine fog continue to form and push inland across the
coastal parishes and counties, as well as further inland across
Southeast Texas and Southwest Louisiana. With areas of dense fog
often being more dangerous than widespread dense fog due to the
quick visibility changes, a dense fog advisory was issued for this
area through 10 am.

A chance for showers will return today as a warm front drifts
back northward from the Gulf and the other, a weak surface trough
of low pressure pushing southeastward from the Plains states.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The best chances for showers and a few thunderstorms will come on
Wednesday as a cold front pushes southward through the area. A
storm or two along the front could be strong, possibly producing
small hail or wind gusts to 40 mph. After a dry Thursday, rain
chances return for Friday and the weekend thanks to an unsettled
weather pattern expected for the end of the period.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-071200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
526 AM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Areas of fog, possibly reducing visibilities below one nautical
mile, will be possible mainly on the inland lakes/bays and near
shore coastal waters out to 20 nautical miles this morning.
Otherwise, increasing chances of showers and isolated
thunderstorms expected today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another cold front is expected to push into the northwest Gulf by
Wednesday afternoon, bringing offshore flow through Thursday.
Increased chances of showers are expected by Friday into the
weekend. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 119 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hardin

When
February 6, 2:00 PM CST
Where
Hardin County, 1 mi WSW of Honey Is
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.396, -94.446

A 22 year old male was struck by lightning while working on cattle fencing along Starlight Road near Honey Island. A 57 year old male was also hit sustaining 2nd degree burns. A nearby cow was knocked to the ground.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hardin2018-02-0622MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741419.